As many as four people have died in the last 48 hours as a wave of opioid overdoses has swept through communities in middle Georgia, health officials say.
More than a dozen overdose cases have been reported so far in three emergency departments in Bibb County and some surrounding counties, said Chris Hendry, chief medical officer at Navicent Health in Macon.
“There is a new drug that’s surfaced in our community,” Hendry said during a press conference.
The Georgia Bureau of Investigation, meanwhile, reported earlier Tuesday that dozens of overdoses have been reported in Macon, Centerville, Perry, Warner Robins and Albany. Some people were found unconscious and not breathing and had to be put on ventilators.
The GBI also said more reports are still coming in and the number of deaths could rise.
EXCLUSIVE: Georgia’s opioid abuse epidemic
Hendry said the drug, which is being sold on the streets as Percocet, can cause severe levels of unconsciousness and respiratory failure. And he warned residents not to take any medications other than those prescribed by a physician or obtained at a pharmacy.
A rising tide of opioid addiction has been feeding an escalating public health crisis nationally and in Georgia.
Drug overdoses are now the leading cause of death among Americans under 50. In Georgia, they killed about 1,000 people a year between 2006 and 2014, according to a recent analysis.
Toxicology reports are not back yet on what exactly the drug is that’s leading to the current outbreak of overdoses in middle Georgia.
It’s possible the drug could be a homemade compound using the powerful opioid fentanyl, which has been linked to overdose deaths across the nation, law enforcement officials said.
People affected have reported the drug as “yellow pills” being marketed on the street as the pain medication Percocet. The GBI does not yet know what the drug is, but pills on the street are often laced with many other drugs, said spokeswoman Nelly Miles.
In a statement, the Georgia Department of Public Health called the unidentified substance “extremely potent.”
Public health officials also warned that while overdose reports have so far been limited to middle and south Georgia, the drugs may also be sold on the streets in other parts of the state.
Bibb County Sheriff David Davis said law enforcement is following leads but didn’t have any suspects as of early Tuesday afternoon. He urged people with knowledge of who is selling the drugs to come forward.
“We need to know who’s putting this poison in our community right now,” Davis said, adding that people need to look out for their neighbors and call 911 if they see anyone who might be overdosing.
“This is very unusual for middle Georgia,” said Hendry with Navicent. “We’ve never seen this number of overdoses in such a short time like this.”
Patients are being treated with Narcan, a drug that can reverse overdoses, and fluids, as well as being put on ventilators in some cases until they can breathe on their own again, Hendry said.
“Right now, the most important thing is for the community to be aware this is out there,” he said. It is dangerous to their health, and it can be lethal.
Video: Georgia’s opioid epidemic continues